Alert archive / Kansas / Red Flag Warnings in 2007

Red Flag Warning 1, NWS Topeka, KS

March 6, 2007Anderson County, Coffey County, Lyon County, Kansas

NWS Topeka, KS issued this red flag warning at Mar 6, 2007, 11:06 AM CST for Anderson County, Coffey County, Lyon County, Kansas. It took effect at Mar 6, 2007, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2007, 11:06 AM CST (17:06 UTC)
In effect from
Mar 6, 2007, 12:00 PM CST
Expired
Mar 6, 2007, 6:00 PM CST
In force
6 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Lyon County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KTOP 061706
RFWTOP

RED FLAG WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1106 AM CST TUE MAR 6 2007

...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING
FOR PORTIONS OF KANSAS. THE RED FLAG WARNING IS IN EFFECT FROM
NOON THROUGH 6 PM CST TODAY ACROSS PORTIONS OF EAST CENTRAL
KANSAS...

KSZ054-058-059-070000-
/O.NEW.KTOP.FW.W.0001.070306T1800Z-070307T0000Z/
LYON-COFFEY-ANDERSON-
1106 AM CST TUE MAR 6 2007

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON FOR
STRONG GUSTY WINDS AND LOW HUMIDITIES ACROSS PORTIONS OF EAST
CENTRAL KANSAS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON.

VERY LOW RELATIVE HUMIDITIES OF LESS THAN 20 PERCENT COMBINED WITH
SOUTHERLY SUSTAINED WINDS OF 15 TO 20 MPH WITH GUSTS UP TO 25 MPH
WILL PRODUCE DANGEROUS CONDITIONS FOR THE SPREADING OF FIRES
DURING THE AFTERNOON HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BLAIR
1 follow-up statement
000 
WWUS83 KTOP 070004
RFWTOP

RED FLAG WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CST TUE MAR 6 2007

...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE...

KSZ054-058-059-070115-
/O.EXP.KTOP.FW.W.0001.000000T0000Z-070307T0000Z/
LYON-COFFEY-ANDERSON-
604 PM CST TUE MAR 6 2007

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON. 

.WINDS WILL CONTINUE TO DECREASE BELOW RED FLAG WARNING CRITERIA
AND RELATIVE HUMIDITY VALUES WILL RISE THROUGH THE EVENING. THE
FIRE WEATHER CONDITIONS WILL THEREFORE IMPROVE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 6, 4:19 AM CST, 6 hours 47 minutes earlier.

Area forecast discussion, Mar 6, 4:19 AM CST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
419 AM CST TUE MAR 6 2007

.DISCUSSION...

THE LATEST WATER VAPOR SATELLITE ALONG WITH THE 00Z UPPER AIR MAPS
SHOWED A BROAD UPPER RIDGE ACROSS THE WESTERN CONUS WITH A
DOWNSTREAM UPPER TROUGH ACROSS THE NORTHERN TWO THIRDS OF THE
EASTERN CONUS. A LOW AMPLITUDE UPPER TROUGH WAS MOVING EAST ACROSS
CA UNDER THE UPPER LEVEL RIDGE.

THE 200 AM SURFACE MAP SHOWED A FRONTAL BOUNDARY EXTENDING FROM
NORTHEAST OK WEST-NORTHWEST ACROSS SOUTHWEST KS. TEMPERATURES WERE
IN THE 40S SOUTH OF THIS BOUNDARY WITH 30S AND UPPER 20S NORTH OF
THE BOUNDARY. A LEE SURFACE TROUGH WAS LOCATED ACROSS THE HIGH
PLAINS EXTENDING FROM EASTERN MT...SOUTHWARD ACROSS EASTERN NM.

TODAY AND TONIGHT....BOTH THE GFS AND NAM SHOW THE LONGER WAVE
LENGTH 5H TROUGH ACROSS THE EASTERN GREAT LAKES AND NEW ENGLAND
SHIFTING EAST TODAY. A 5H TROUGH OVER CENTRAL CANADA WILL DIG
SOUTHEAST INTO THE UPPER MIDWEST THROUGH THE DAY. MEANWHILE THE LOW
AMPLITUDE 5H TROUGH OVER CA WILL MOVE EAST ACROSS THE GREAT BASIN.
THE BOUNDARY ACROSS SOUTH CENTRAL KANSAS AND NORTHEAST KS WILL
GRADUALLY LIFT NORTH ACROSS THE CWA THIS MORNING AND STALL OUT ALONG
THE NE BORDER BY AFTERNOON. THE NAM CONTINUES PLACING A FICTITIOUS
SNOW FIELD ACROSS THE NORTHERN COUNTIES. THERE WILL BE A SURFACE
TEMPERATURE GRADIENT ACROSS THE NORTHERN COUNTIES OF THE CWA...ALONG
AND NORTH OF THE SURFACE BOUNDARY. SOUTH OF THE BOUNDARY
TEMPERATURES SHOULD WARM INTO THE 60S WITH NEAR 70 DEGREE READINGS
POSSIBLE ACROSS THE SOUTHERN COUNTIES. FORECAST SOUNDINGS SHOW AN
EML AT 900MB WITH 12 DEG C PARCELS ACROSS THE CWA...AREAS SOUTH OF
THE FRONT WILL LIKELY SEE THE BOUNDARY LAYER MIX UP TO THE 900MB
LEVEL CAUSING THE WARMER PARCELS TO MIX DOWN DRY ADIABATICALLY
TOWARDS THE SURFACE...THUS TEMPERATES MAY REACH THE UPPER 60S.
CLOSER TO THE FRONT THE MIXED BOUNDARY LAYER MAY NOT BE AS DEEP SO I
PLACED LOWER TO MID 60 TEMPERATURES ACROSS THE CENTRAL COUNTIES.
HOWEVER...IF THE BOUNDARY LAYER DOES MIX A BIT DEEPER THE CENTRAL
COUNTIES OF THE CWA MAY SEE HIGHS IN THE MID TO UPPER 60S. ALONG AND
NORTH OF THE BOUNDARY EAST TO SOUTHEASTERLY SURFACE WINDS WILL KEEP
TEMPERATURES IN THE 50S. AS THE 5H TROUGH OVER CENTRAL CANADA DIGS
SOUTHEAST INTO THE UPPER MIDWEST...CAA ACROSS THE NORTHERN PLAINS
WILL CAUSE THE SURFACE RIDGE TO BUILD SOUTHWARD ACROSS NE AND INTO
THE NORTHERN COUNTIES OF THE CWA BY LATE AFTERNOON. THE COLD FRONT
WILL MOVE SOUTHWARD ACROSS THE CWA THROUGH THE NIGHT CAUSING WINDS
TO SHIFT TO THE NORTH.

WEDNESDAY AND WEDNESDAY NIGHT...THE LOW AMPLITUDE 5H TROUGH ACROSS
THE GREAT BASIN WILL MOVE EAST-SOUTHEAST ACROSS CO INTO WESTERN KS.
THE LIFT AHEAD OF THIS 5H TROUGH WILL INCREASE THE CLOUD COVER
DURING THE MORNING HOURS OF THURSDAY...BUT ATTM THE LOW-LEVELS OF
THE ATMOSPHERE LOOK TOO DRY FOR ANY MEASURABLE PRECIP...THOUGH SNOW
FLURRIES OR SPRINKLES MAY BE POSSIBLE ACROSS THE CWA DURING THE
MORNING HOURS. THE 5H TROUGH WILL MOVE INTO MO AND NORTHEAST OK
DURING THE AFTERNOON HOURS. THE SURFACE RIDGE WILL AMPLIFY SOUTHWEST
ACROSS KS INTO THE NORTHERN TX PNHDL. LOW-LEVEL CAA WILL KEEP
TEMPERATURES COOLER ACROSS THE CWA ON WEDNESDAY. HIGHS WILL STRUGGLE
INTO THE 40S ACROSS THE NORTHERN AND CENTRAL COUNTIES. THE EXTREME
SOUTHERN COUNTIES MAY REACH INTO THE LOWER 50S. THE CLOUD COVER
SHOULD DECREASE FROM WEST TO EAST DURING THE AFTERNOON HOURS AS THE
5H TROUGH AXIS MOVES EAST ACROSS THE CWA. THE SURFACE RIDGE WILL
SHIFT EAST OF THE CWA DURING THE NIGHT AND WINDS WILL GRADUALLY VEER
TO THE SOUTHEAST AFTER MIDNIGHT. OVERNIGHT LOWS WILL BE IN THE UPPER
20S ACROSS THE NORTHERN COUNTIES WITH LOWER 30S SOUTH.  ANOTHER 5H
TROUGH WILL MOVE ONSHORE ACROSS THE WESTERN CONUS DURING THE NIGHT.

THURSDAY...THE WESTERN CONUS 5H TROUGH WILL SPLIT INTO TWO SEPARATE
PIECES...THE MORE AMPLIFIED 5H TROUGH WILL LIFT NORTHEAST ACROSS THE
NORTHWEST CONUS OVER THE LONGER WAVE LENGTH 5H RIDGE...WHILE THE
SOUTHERN SECTION WILL MOVE EAST ACROSS GREAT BASIN TOWARDS THE
CENTRAL AND SOUTHERN HIGH PLAINS BY 00Z. A LEE SURFACE TROUGH WILL
DEEPEN ACROSS THE HIGH PLAINS ON THURSDAY. LOW-LEVEL WAA AHEAD OF
THE LEE TROUGH WILL HELP TO WARM HIGH TEMPERATURES INTO THE LOWER
60S ACROSS MOST OF THE CWA THURSDAY AFTERNOON. THE SOUTHERLY WINDS
AT THE SURFACE AND 850MB WILL ALSO TRANSPORT RESIDUAL GULF MOISTURE
NORTHWARD.

THURSDAY NIGHT AND FRIDAY...THE LOW AMPLITUDE 5H TROUGH WILL MOVE
EAST INTO WESTERN KS AND OK. SYNOPTIC SCALE ASCENT AHEAD OF THE 5H
TROUGH COMBINED WITH WAA/ISENTROPIC LIFT MAY PROVIDE THE CWA WITH A
CHANCE OF SHOWERS AND PERHAPS SOME ISOLATED ELEVATED THUNDERSTORMS.
THUNDERSTORM CHANCES WILL DEPEND ON THE DEGREE OF INSTABILITY AND
MOISTURE RETURN THURSDAY NIGHT. FOR NOW I HAVE KEPT IN THE SLIGHT
CHANCES FOR THUNDERSTORMS. THE GFS IS A BIT MORE AMPLIFIED WITH THE
5H TROUGH AND SHOWS MORE QPF ACROSS THE EASTERN CWA THAN DOES THE 6Z
NAM. ATTM I KEPT THE CHANCE POPS IN FOR FRIDAY MORNING. THE 5H
TROUGH AXIS SHOULD MOVE ACROSS EASTERN KS AND OK DURING THE
AFTERNOON BRINGING AN END TO THE RAIN CHANCES. HIGH TEMPERATES ON
FRIDAY WILL DEPEND ON THE SPEED OF THE 5H TROUGH AND CORRESPONDING
SURFACE FRONT. THE FRONT SHOULD MOVE INTO THE NORTHERN COUNTIES
DURING THE EARLY AFTERNOON AND THEN PUSH SOUTH ACROSS THE ENTIRE CWA
DURING THE REMAINDER OF THE AFTERNOON HOURS. HIGHS WILL BE COOLER
ACROSS THE NORTHERN COUNTIES BEHIND THE BOUNDARY WITH LOWER TO MID
50S. HIGHS WILL BE IN THE UPPER 50S TO LOWER 60S AHEAD OF THE FRONT
ACROSS THE CENTRAL AND SOUTHERN COUNTIES.

FRIDAY NIGHT THROUGH MONDAY...THE GFS FCST MODEL SHOWS THE 5H TROUGH
ACROSS THE LOWER MS RIVER VALLEY PHASING WITH THE LONGER WAVE LENGTH
5H TROUGH OVER THE GREAT LAKES AND OHIO RIVER VALLEY. THIS WOULD
KEEP EASTERN KS IN DRY NORTHWESTERLY FLOW ALOFT. THE COLDEST AIR
WOULD STAY NORTHEAST OF THE CWA. HIGH TEMPERATURES WILL BE IN THE
50S WITH LOWER 60S BY MONDAY. THE CURRENT EXTENDED FORECAST GRIDS
LOOK GOOD AND NO CHANGES WERE MADE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 6, 4:39 AM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
439 AM CST TUE MAR 6 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-071200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
439 AM CST TUE MAR 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND
FRIDAY ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.